Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 47, NWS Miami, FL

July 29, 2003Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 29, 2003, 3:23 PM EDT for Broward County, Miami-Dade County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 3:23 PM EDT (19:23 UTC)
Expired
Jul 29, 2003, 4:15 PM EDT
In force
52 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 35 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1837 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WUUS52 KMFL 291923
SVRMIA
FLC011-086-292015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
324 PM EDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BROWARD COUNTY IN SOUTHEAST FLORIDA
  NORTHEASTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 415 PM EDT

* AT 324 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM WITH
  LARGE HAIL OVER HIALEAH...MOVING NORTH AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 415 PM EDT...
  HIALEAH GARDENS AND MEDLEY AND PENNSUCO
  SAINT THOMAS UNIVERSITY
  MIAMI LAKES AND SAINT THOMAS UNIVERSITY
  CAROL CITY AND PRO PLAYER STADIUM
  NORTH PERRY AIRPORT AND PEMBROKE PARK

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE INDOORS AND AWAY FROM WINDOWS.

LAT...LON 2577 8040 2579 8020 2614 8018 2613 8046

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:10 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 29, 1:10 PM EDT, 2 hours 13 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
110 PM EDT TUE JUL 29 2003

UPPER LEVEL LOW THAT WAS OVER CENTRAL CUBA YESTERDAY HAS OPENED UP
INTO A TROUGH OF LOW PRESSURE OVER THE REGION EARLY THIS
AFTERNOON...AS THE HIGH PRESSURE AT THE SURFACE MOVED INTO THE CWA
FROM CENTRAL FLORIDA.

SHOWERS AND THUNDERSTORMS WERE STARTING TO DEVELOP ALONG THE EAST
COAST SEA BREEZE EARLY THIS AFTERNOON...AND SHOULD CONTINUE TO
DEVELOP THROUGH THE AFTERNOON AND MOVE SLOWLY INLAND. OTHER SHOWERS
AND THUNDERSTORMS SHOULD ALSO DEVELOP ALONG THE WEST COAST SEA
BREEZE LATER THIS AFTERNOON AND MOVE SLOWLY INLAND.

THE SHOWERS AND THUNDERSTORMS THAT DO DEVELOP WILL HAVE LOCALLY
HEAVY RAINFALL...AS THE STEERING FLOW WILL BE LIGHT DUE TO THE HIGH
OVER THE REGION. A FEW THUNDERSTORMS COULD ALSO APPROACH THE STRONG
SIDE LATE THIS AFTERNOON WERE THE SEA BREEZES COLLIDE...AS THE MID
LEVELS HAVE COOL A LITTLE DUE TO THE THROUGH OVER THE REGION.

THE ACTIVITY SHOULD THEN DIED OUT THIS EVENING AS THE HEATING OF THE
DAY IS LOSS. A FEW SHOWERS AND THUNDERSTORMS COULD AFFECT THE WEST
COAST AND THE SOUTHEAST COAST AFTER MIDNIGHT...AS SOME OF THE
SHOWERS AND THUNDERSTORMS OVER THE ATLANTIC AND GULF WATERS COULD
MOVE ONSHORE ON A SOUTH TO SOUTHEAST WIND DIRECTION.

THE HIGH WILL THEN MOVE SLOWLY NORTHWARD TO CENTRAL FLORIDA THROUGH
FRIDAY...AS THE UPPER LEVEL TROUGH WEAKENS. THIS WILL ALLOW THE
WINDS TO BECOME SOUTHEAST ON WEDNESDAY AND REMAIN SOUTHEAST THROUGH
FRIDAY. SO WE SHOULD GET BACK TO A MORE TYPICAL SUMMER PATTERN ON
WEDNESDAY AND REMAIN THAT WAY THROUGH FRIDAY.

.EXTENDED...

THE HIGH WILL REMAIN OVER THE CENTRAL FLORIDA THROUGH THE WEEKEND
BEFORE MOVING BACK OVER SOUTH FLORIDA EARLY NEXT WEEK...AS THE UPPER
TROUGH OVER THE EASTERN US DEEPENS INTO THE SOUTHEAST. THIS WILL
ALLOW SOUTH FLORIDA TO REMAIN IN THE SUMMER PATTERN THROUGH THE
WEEKEND BEFORE THE CHANCE OF SHOWERS AND THUNDERSTORMS INCREASE
EARLY NEXT WEEK.

.MARINE...

THE WINDS WILL REMAIN LESS THAN 10 KNOTS THROUGH THE WEEKEND OUT OF
THE SOUTHEAST AFTER TONIGHT. TONIGHT THE WIND WILL BE OUT OF THE
SOUTH TO SOUTHEAST LESS THAN 10 KNOTS.

.FIRE WEATHER...

NO PROBLEMS ARE ANTICIPATED AS THE RELATIVE HUMIDITIES WILL REMAIN
WELL ABOVE CRITICAL VALUES.

PBI TB 077/091 077/091 078 54342
FLL TB 079/090 079/090 080 54342
MIA TB 078/091 078/091 079 54342
APF TT 075/090 075/090 075 54434

.MIA...NONE.

BAXTER
Hazardous weather outlook, Jul 29, 5:00 AM EDT, 10 hours 23 minutes before
FLZ063-066>075-291500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON

...MODERATE RISK OF WATERSPOUTS SOUTHEAST COAST THIS MORNING...
...SCATTERED THUNDERSTORMS THIS AFTERNOON...

LIGHT EAST TO SOUTHEAST WINDS OVER THE ATLANTIC WATERS WILL PRODUCE
AN ELEVATED RISK OF WATERSPOUTS OVER THE NEARSHORE WATERS OF THE
ATLANTIC AND BISCAYNE BAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE AFTERNOON
AND EVENING HOURS. WHILE MOST OF THE ACTIVITY WILL REMAIN JUST
INLAND FROM THE COAST...BUT A FEW COULD AFFECT THE IMMEDIATE COASTAL
AREAS AS WELL.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 29, 2:50 PM EDT, 33 minutes before
FLZ073-074-292000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
250 PM EDT TUE JUL 29 2003

...STRONG THUNDERSTORMS OVER THE WESTERN METRO AREAS OF MIAMI-DADE
COUNTY...

SCATTERED STRONG THUNDERSTORMS OVER THE WESTERN METRO AREAS OF
MIAMI-DADE COUNTY WILL PRODUCE VERY HEAVY RAINS...STRONG WIND
GUSTS AND FREQUENT LIGHTNING THROUGH 400 PM. THE MAIN AREA AFFECTED
WILL BE FROM DORAL SOUTH THROUGH HOMESTEAD AND FROM THE
PALMETTO WESTWARD. THE STORMS COULD ALSO PRODUCE BRIEF FUNNEL
CLOUDS AND SMALL HAIL. THE BEST COURSE OF ACTION IS TO REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

WWUS82 KMFL 291849
SPSMIA
FLZ073-074-292000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
250 PM EDT TUE JUL 29 2003

...STRONG THUNDERSTORMS OVER THE WESTERN METRO AREAS OF MIAMI-DADE
COUNTY...

SCATTERED STRONG THUNDERSTORMS OVER THE WESTERN METRO AREAS OF
MIAMI-DADE COUNTY WILL PRODUCE VERY HEAVY RAINS...STRONG WIND
GUSTS AND FREQUENT LIGHTNING THROUGH 400 PM. THE MAIN AREA AFFECTED
WILL BE FROM DORAL SOUTH THROUGH HOMESTEAD AND FROM THE
PALMETTO WESTWARD. THE STORMS COULD ALSO PRODUCE BRIEF FUNNEL
CLOUDS AND SMALL HAIL. THE BEST COURSE OF ACTION IS TO REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 10:16 AM EDTSpecial Marine WarningMFL59 min
Jul 29, 3:51 PM EDTSevere Thunderstorm WarningMFLPalm Beach54 min
Jul 29, 5:09 PM EDTSpecial Marine WarningMFL96 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.